Alert archive / Virginia / Special Weather Statements in 2018
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 8, 2018, 5:03 PM EDT for Campbell County, Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 5:03 PM EDT (21:03 UTC)
- Expired
- Aug 8, 2018, 5:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Blacksburg, VA
County Campbell County, VA
The radar
The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
346
WWUS81 KRNK 082103
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
503 PM EDT WED AUG 8 2018
VAZ045-058-082130-
Halifax-Campbell-
503 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN CAMPBELL AND NORTHWESTERN HALIFAX COUNTIES...
Until 530 PM EDT.
At 502 PM EDT, a strong thunderstorm was located near Long Island,
moving east at 25 mph.
Winds in excess of 40 mph, in addition to locally heavy rainfall,
are possible with this storm.
Locations impacted include...
Brookneal...
Hodges...
Cody...
Hat Creek...
and Gladys.
Heavy rainfall may cause localized flooding. Do not drive your
vehicle through flooded roadways.
LAT...LON 3702 7890 3701 7890 3701 7889 3699 7890
3696 7912 3706 7909 3707 7911 3709 7913
3708 7914 3707 7918 3718 7919 3716 7884
TIME...MOT...LOC 2102Z 279DEG 22KT 3705 7906
$$
16What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:09 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 8, 3:09 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 309 PM EDT Wed Aug 8 2018 .SYNOPSIS... An upper-level trough will progress east across the region into tonight, with scattered thunderstorms progressing eastward with it. Less showers and thunderstorms expected on Thursday, but the threat for rain and thunderstorms will increase again Friday into the weekend. Temperatures should tend near to above average Thursday, then become near to below average for Friday into the weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 308 PM EDT Wednesday...Numerous storms, a few strong/severe capable of gusty/damaging winds and heavy rainfall, will continue to progress eastward. Radar as of 230 PM reveal isolated/widely scattered storms along the Blue Ridge into the foothills, with lines of storms in two main areas: (1) southeast WV into far southwest VA and (2) across the Cumblerland Plateau into northern AL. Storms are increasing in coverage thanks to a convectively-induced vort max now working its way across the TN valley. While shear profiles are unimpressive and suggest brief/pulse severe, air mass is already moderate to strongly unstable with surface-based CAPEs 2500-3000 J/kg and downdraft CAPEs around 700-900 J/kg. Thunderstorm threat will continue through about 9-10 PM this evening as ongoing line(s) of storms move east into eastern Virginia. For late evening/overnight, west downslope flow in the wake of the storms should help to clear out skies in the Piedmont toward late evening and with the likelihood that the ground would be wet, have included patchy mist/fog in the Piedmont for the overnight hrs. In the western mountains, high RH in a shallow layer just off the ground progged by NAM/GFS bufkit soundings suggest a period of mountain low clouds, perhaps interspersed with light showers. Lows tonight range in the mid 60s to around 70. Broad cyclonic flow aloft will exist across the forecast area for Thursday. While any fog should dissipate by early-mid morning, leftover low clouds/stratus in the western mountains likely a little slower to lift, closer to late morning. While temperature profiles aloft are a little cooler tomorrow, still enough residual moisture and at least weak/moderate instability to support slight chances for showers or thunderstorms, but convective coverage should be much less than today and likely more isolated and garden-variety overall. Look for mostly sunny to partly cloudy skies by afternoon with highs in the 80s. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 308 PM EDT Wednesday... A short wave tracks through the Tennessee Valley and Mid-Atlantic states Saturday in the amplifying southwest 500MB flow. Weak cold front will be over Virginia and the Carolinas Thursday and Friday with a bulk of the deeper moisture south of the Virginia/North Carolina border. High precipitable water values return by Friday night with the GFS Precipitation Potential Placement forecast indicating heavy rain possible in the foothills and piedmont of Virginia and North Carolina for late Friday night through Saturday. Even with the front in the area not expecting much of change in airmass. Bias corrected MAV/MET guidance and National Blend will be reasonable for temperatures Thursday night through Saturday night. Confidence was average for timing of precipitation and above average for all other elements. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 308 PM EDT Wednesday... Starting this time frame with the closed upper low over the Ohio Valley and Great Lakes. The low deepens and gradually moves northeast, eventually becoming an open wave, through Tuesday. Models are showing good consensus with this pattern. This would result in a prolonged period of rainfall across the Mid-Atlantic states. Temperatures will remain summer-like through the period. Following the upper low, either Tuesday or Wednesday will be a brief push of drier air into the region. Confidence was above average for all elements through Monday. Confidence was below average for Tuesday and Wednesday. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... As of 102 PM EDT Wednesday... Generally VFR outside of thunderstorms this aftn-early evening, and with MVFR-IFR mist/mountain stratus overnight. Building VFR cumulus with isolated storms presently along the Blue Ridge/western mountains, but an increase in thunderstorm coverage toward scattered/numerous is expected as upper-level disturbance over eastern TN interacts with increasingly unstable air mass. Window for thunderstorms - a few strong with temporary IFR visbys and gusty downdrafts producing localized turbulence, is between 21-02z, earlier in the west and later side of that window in the Piedmont. Have tried to indicate VCTS with temporary TSRA to indicate window when temporal threat may be greatest...but while confidence is moderate to high on storm development, timing is low/moderate. Likelihood that ground will be damp from thunderstorms should increase the prospect of fog in the Piedmont overnight as west winds behind the expected convective line clear things out, and have indicated MVFR/IFR BR for Lynchburg, Danville and Blacksburg. Mountain stratus/MVFR should prevail at Bluefield and potentially at Lewisburg, which opens question on fog prospects at Lewisburg if they can't fully clear. Have indicated a tempo MVFR mist at Lewisburg as a low-confidence hedge, but this may need refinement. Outside of thunderstorms, winds west-southwest/west 4-7 kts tending light west/northwest overnight. Any fog burns off by 12z revealing VFR cumulus clouds Thursday. Stratus at Bluefield may linger until late morning. May see a few showers or thunderstorms start to develop very late in the TAF but expected coverage thru 18z didn't warrant mention of VCSH/VCTS at this point. Overall confidence in the TAF is moderate. Extended... Boundary should spill south by Thursday with the focus for convection heading into the Carolinas Thursday afternoon into Friday as the front stalls across the southern Appalachians. There is a lot of uncertainty in the forecast for the weekend. Models are hinting at a cutoff low forming over the region which suggests a wet pattern for the Mid-Atlantic and greater potential for sub-VFR. Just not sure how much of an impact this will have attm to Cigs/Vsbys this weekend. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AL NEAR TERM...AL SHORT TERM...AMS LONG TERM...AMS AVIATION...AL/JH
Hazardous weather outlook, Aug 8, 3:21 PM EDT, 1 hour 42 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 321 PM EDT Wed Aug 8 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-091930- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 321 PM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered strong to severe thunderstorms containing primarily damaging winds and heavy rain will be possible through 10 PM this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A renewed potential for heavy rainfall and possible localized flooding exists for Sunday and Monday. Otherwise, the probability for widespready hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 8, 4:35 PM EDT, 28 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 435 PM EDT WED AUG 8 2018 VAZ033-043-044-082130- Henry-Franklin-Pittsylvania- 435 PM EDT WED AUG 8 2018 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PITTSYLVANIA...NORTHEASTERN HENRY AND SOUTHEASTERN FRANKLIN COUNTIES... Until 530 PM EDT. At 435 PM EDT, a strong thunderstorm was located near Sago, moving east at 35 mph. Winds in excess of 35 mph are possible with this storm. Locations impacted include... Gretna... Penhook... Callands... Sydnorsville... and Snow Creek. LAT...LON 3684 7997 3702 7983 3695 7933 3674 7950 TIME...MOT...LOC 2035Z 279DEG 31KT 3690 7970 16
Local storm report, Aug 8, 4:36 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
436 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM TSTM WND DMG 3 E DANVILLE CITY 36.59N 79.36W
08/08/2018 CITY OF DANVILLE VA EMERGENCY MNGR
TREES DOWN
&&
AMSSpecial weather statement, Aug 8, 4:40 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
440 PM EDT WED AUG 8 2018
VAZ059-082130-
Charlotte-
440 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT
CHARLOTTE COUNTY...
Until 530 PM EDT.
At 439 PM EDT, a strong thunderstorm was located near Charlotte Court
House, moving east at 10 mph.
Winds in excess of 40 mph, in addition to locally heavy rainfall,
are possible with this storm.
Locations impacted include...
Keysville...
Charlotte Court House...
Phenix...
Drakes Branch...
and Abilene.
Heavy rainfall may cause localized flooding. Do not drive your
vehicle through flooded roadways.
LAT...LON 3692 7849 3696 7874 3701 7875 3701 7876
3699 7875 3699 7877 3697 7878 3698 7882
3699 7890 3700 7889 3702 7891 3716 7885
3716 7862 3714 7859 3715 7855 3714 7852
3709 7848 3708 7844
TIME...MOT...LOC 2039Z 272DEG 10KT 3704 7870
16Special weather statement, Aug 8, 4:58 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
458 PM EDT WED AUG 8 2018
NCZ003-004-019-020-082145-
Stokes-Yadkin-Surry-Wilkes-
458 PM EDT WED AUG 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SURRY...SOUTHEASTERN WILKES...NORTHWESTERN STOKES AND YADKIN
COUNTIES...
Until 545 PM EDT.
At 457 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Collinstown to near Boomer. Movement
was east at 25 mph.
Winds in excess of 40 mph, in addition to locally heavy rainfall,
are possible with these storms.
Locations impacted include...
Mount Airy...
North Wilkesboro...
Elkin...
Wilkesboro...
and Fairview.
Heavy rainfall may cause localized flooding. Do not drive your
vehicle through flooded roadways.
A few of the storms within this line may intensify, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.
LAT...LON 3607 8142 3656 8063 3654 8003 3626 8040
3626 8045 3623 8044 3605 8069 3606 8098
3603 8107 3603 8127 3600 8132
TIME...MOT...LOC 2057Z 279DEG 22KT 3655 8038 3601 8124
16Local storm report, Aug 8, 4:59 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM TSTM WND DMG 4 WSW PILOT 37.03N 80.43W
08/08/2018 MONTGOMERY VA 911 CALL CENTER
ONE TREE BLOWN DOWN ON THE 5800 BLOCK OF RINER ROAD THAT
IS BLOCKING BOTH LANES
&&
PWSpecial weather statement, Aug 8, 5:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
503 PM EDT WED AUG 8 2018
VAZ045-058-082130-
Halifax-Campbell-
503 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN CAMPBELL AND NORTHWESTERN HALIFAX COUNTIES...
Until 530 PM EDT.
At 502 PM EDT, a strong thunderstorm was located near Long Island,
moving east at 25 mph.
Winds in excess of 40 mph, in addition to locally heavy rainfall,
are possible with this storm.
Locations impacted include...
Brookneal...
Hodges...
Cody...
Hat Creek...
and Gladys.
Heavy rainfall may cause localized flooding. Do not drive your
vehicle through flooded roadways.
LAT...LON 3702 7890 3701 7890 3701 7889 3699 7890
3696 7912 3706 7909 3707 7911 3709 7913
3708 7914 3707 7918 3718 7919 3716 7884
TIME...MOT...LOC 2102Z 279DEG 22KT 3705 7906
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 10:52 PM EDT | Special Weather Statement | RNK | Tazewell | 53 min |
| Aug 8, 12:57 PM EDT | Special Weather Statement | RNK | Tazewell | 63 min |
| Aug 8, 1:19 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 56 min |
| Aug 8, 1:35 PM EDT | Special Weather Statement | RNK | Montgomery | 40 min |
| Aug 8, 1:41 PM EDT | Special Weather Statement | RNK | Bedford, Campbell | 49 min |
| Aug 8, 1:53 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Grayson, Pulaski, Smyth, Tazewell and 1 more | 67 min |
| Aug 8, 1:55 PM EDT | Special Weather Statement | RNK | Giles | 65 min |
| Aug 8, 2:11 PM EDT | Special Weather Statement | RNK | Henry | 64 min |
| Aug 8, 2:14 PM EDT | Special Weather Statement | RNK | Grayson | 46 min |
| Aug 8, 2:19 PM EDT | Special Weather Statement | RNK | Franklin | 56 min |
| Aug 8, 2:31 PM EDT | Special Weather Statement | RNK | Appomattox, City of Lynchburg | 59 min |
| Aug 8, 2:43 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Henry, Pittsylvania, City of Danville | 62 min |
| Aug 8, 2:54 PM EDT | Special Weather Statement | RNK | Montgomery, Pulaski, Roanoke, City of Radford | 66 min |
| Aug 8, 3:05 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Montgomery, Pulaski | 40 min |
| Aug 8, 3:10 PM EDT | Special Weather Statement | RNK | Grayson | 65 min |
| Aug 8, 3:16 PM EDT | Special Weather Statement | RNK | Franklin, Pittsylvania | 59 min |
| Aug 8, 3:39 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin | 51 min |
| Aug 8, 3:40 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 49 min |
| Aug 8, 4:04 PM EDT | Special Weather Statement | RNK | Henry, Patrick, City of Martinsville | 56 min |
| Aug 8, 4:09 PM EDT | Special Weather Statement | RNK | Campbell | 66 min |
| Aug 8, 4:35 PM EDT | Special Weather Statement | RNK | Pittsylvania | 55 min |
| Aug 8, 4:40 PM EDT | Special Weather Statement | RNK | Charlotte | 50 min |
| Aug 8, 5:28 PM EDT | Special Weather Statement | RNK | Charlotte | 32 min |
| Aug 8, 6:49 PM EDT | Special Weather Statement | RNK | Buckingham | 56 min |
| Aug 8, 7:22 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 53 min |
| Aug 7, 8:04 PM EDT | Special Weather Statement | RNK | Watauga | 41 min |
| Aug 7, 8:11 PM EDT | Special Weather Statement | RNK | Yadkin | 49 min |
| Aug 7, 8:33 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Yadkin | 57 min |
| Aug 7, 8:45 PM EDT | Special Weather Statement | RNK | Stokes | 45 min |
| Aug 7, 9:01 PM EDT | Special Weather Statement | RNK | Stokes | 44 min |
| Aug 7, 9:34 PM EDT | Areal Flood Advisory | RNK | Rockingham | 38 min |
| Aug 7, 9:50 PM EDT | Special Weather Statement | RNK | Rockingham | 25 min |
| Aug 7, 10:09 PM EDT | Flash Flood Warning | RNK | Rockingham | 3 hr |
| Aug 8, 12:38 PM EDT | Special Weather Statement | RNK | Stokes | 52 min |
| Aug 8, 1:33 PM EDT | Special Weather Statement | RNK | Stokes, Surry | 57 min |
| Aug 8, 2:06 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 43 min |
| Aug 8, 2:17 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 58 min |
| Aug 8, 3:12 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 63 min |
| Aug 8, 3:45 PM EDT | Special Weather Statement | RNK | Wilkes | 60 min |
| Aug 8, 4:20 PM EDT | Special Weather Statement | RNK | Surry, Wilkes | 40 min |
| Aug 8, 4:58 PM EDT | Special Weather Statement | RNK | Stokes, Surry, Wilkes, Yadkin | 47 min |
| Aug 8, 5:19 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry, Yadkin | 56 min |
| Aug 8, 5:33 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham, Stokes | 42 min |
| Aug 8, 5:52 PM EDT | Flash Flood Warning | RNK | Stokes, Surry | 113 min |
| Aug 8, 6:14 PM EDT | Special Weather Statement | RNK | Rockingham | 46 min |
| Aug 8, 6:16 PM EDT | Special Weather Statement | RNK | Caswell | 59 min |
| Aug 8, 1:11 PM EDT | Special Weather Statement | RNK | Mercer | 49 min |
Nearby
Special Weather Statements in Virginia, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.